Mississippi, 2018

Damaging Winds in Mississippi, July 28, 2018

July 28, 2018 · NWS JAN · 3 events in 2 counties and zones

Afternoon showers and storms developed and brought damaging winds to portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon showers and storms developed and brought damaging winds to portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 28, 2:48 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 28, 2:48 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
348 PM CDT Sat Jul 28 2018

.DISCUSSION...
Tonight and Sunday: Convection continues to refire on outflow from
earlier convection over south AR. This should continue to be the
trend through the rest of the afternoon into early evening as 0-3km
bulk shear vectors steer the majority over the southwestern third
where the deepest moisture and instability currently exists.
Thereafter, convection will wind down with the loss of heating.

GFS continues to show very perturbed northwest mid level flow over
the forecast area in the short term, which will continue to aid
in mostly diurnal convective activity again Sunday. This looks to
continue to be most concentrated over the southwestern half as the
wedge of low level dry air continues to hold on over the
northeast.

Though heating got off to a slow start due to morning cloud cover,
heat indices have still managed to rise into the lower 100s over
east central Louisiana and southwest Mississippi. This area and
areas further to the north and east will see similar conditions
Sunday as lack of cloud cover Sunday morning will allow heating to
get an earlier start. Maximums near 95 will combine with low to mid
70s dewpoints to push heat indices to near 105./26/

Monday through Wednesday: A sharper upper trough/mid level
shortwave will carve out of the longer wave trough over the
eastern CONUS on Monday and track from the Upper Plains into the
Mississippi River Valley through midweek. Ahead of this feature,
lingering relative dryness over mainly northeastern portions of
the area will be replaced by an influx of richer deep layer
moisture. This surge in moisture will occur in earnest from Monday
afternoon into Tuesday ahead of an approaching cold front
associated with the aforementioned mid/upper level features. This
will bring increasing chances for showers and storms, mainly
beginning later on Monday and especially on Tuesday. There is some
uncertainty with how potent this system will be, with the ECMWF
and GEM depicting a more organized surface cyclone, but there is
decent model agreement with respect to the timing and placement of
the front. There is also good agreement in a deep upper trough
with anomalous mid level height falls and deep layer shear for
this time of year. Though there is inherent uncertainty about the
evolution of convection during this time frame (whether earlier
convection might disrupt heating/instability, etc), with the other
factors in play favoring better storm organization, conditions
will be more favorable for severe thunderstorms than on a typical
summer day. SPC has outlooked a marginal risk for severe storms
for Day 3 (Monday). We might have slightly greater potential in
our area on Tuesday, so we'll update the HWO include mention of a
threat for isolated severe storms Monday into Tuesday. We'll be
able to refine timing/location details of this threat in the
coming days.

The upper trough will hang up over our region and become more
shallow as we head into the second half of the week. As this
happens, the surface front will stall across our area Tuesday
into Wednesday. This should still allow a drier airmass to work
into a good chunk of the area, with reduced rain chances and
slightly cooler/less hot conditions especially over the northwest
half by Wednesday. Decent rain chances may very well stick around
the I-59 corridor, however, due to the front stalling.

Thursday through next Saturday: The front will begin to dissipate
as it remains stalled across our region, but a regime of generally
greater deep layer moisture in the SE versus less in the NW will
persist through the end of the week. POPs will also follow that
theme of greater in our southeast, but temps will steadily
increase areawide as the airmass gradually becomes modified
through the end of the week. /DL/

&&

.AVIATION...
18Z TAF discussion:
Scattered showers and thunderstorms will continue to develop this
afternoon mainly in the vicinities of GLH, GWO, JAN, HKS, PIB and
HBG. Where storms occur, brief reductions in ceiling and visibility
can be expected. Otherwise, VFR conditions will prevail through
the period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  94  73  92 /  37  32  13  63
Meridian      72  95  72  94 /  12  19  14  48
Vicksburg     72  93  74  91 /  32  29  14  66
Hattiesburg   73  95  73  94 /  23  39  16  54
Natchez       73  93  74  92 /  31  36  18  64
Greenville    70  90  73  88 /  17  27  24  70
Greenwood     70  92  72  90 /  15  16  18  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

26/DL
Hazardous weather outlook, Jul 28, 1:35 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
235 PM CDT Sat Jul 28 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>046-049>052-056>058-065-066-
291945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Covington-
Jones-
235 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ015-016-023>026-MSZ047-048-053>055-059>064-072>074-291945-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest-
235 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...mainly Sunday afternoon

Temperatures in the low to mid 90s will combine with high
humidity to produce heat indices near 105 degrees. Precautions
should be taken to avoid heat stress. Stay hydrated and wear
light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Temperatures in the low to mid 90s will combine with high
humidity to produce heat indices near 105 degrees again Monday
afternoon. Precautions should be taken to avoid heat stress. Stay
hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 28, 2:21 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT SAT JUL 28 2018

MSZ048-282100-
Hinds MS-
321 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL
400 PM CDT...

At 321 PM CDT, Meteorologists were tracking a strong thunderstorm
over Utica, or 16 miles northwest of Crystal Springs, moving
northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hinds
County, including the following locations... Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 9059 3210 9066 3224 9063 3216 9045
TIME...MOT...LOC 2021Z 210DEG 7KT 3213 9059

17
Special weather statement, Jul 28, 2:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT SAT JUL 28 2018

LAZ025-MSZ053-282115-
Tensas LA-Claiborne MS-
329 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN CLAIBORNE COUNTIES UNTIL 415
PM CDT...

At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near St. Joseph, or 26 miles northeast of Ferriday, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lake Bruin around 335 PM CDT.
  St. Joseph around 340 PM CDT.
  Alcorn around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 9142 3208 9110 3187 9109 3187 9126
      3186 9127 3185 9142
TIME...MOT...LOC 2028Z 264DEG 14KT 3195 9129

17
Special weather statement, Jul 28, 2:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT SAT JUL 28 2018

MSZ035-041-282100-
Sharkey MS-Humphreys MS-
335 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HUMPHREYS AND
NORTHEASTERN SHARKEY COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a strong thunderstorm
near Murphy, or 10 miles west of Belzoni, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Midnight around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 9054 3304 9051 3304 9072 3310 9073
      3310 9068 3311 9068 3312 9069 3312 9070
      3314 9070 3317 9068 3319 9069 3319 9068
      3321 9069
TIME...MOT...LOC 2035Z 263DEG 14KT 3313 9065

17
Special weather statement, Jul 28, 2:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT SAT JUL 28 2018

LAZ009-MSZ040-041-282115-
East Carroll LA-Sharkey MS-Issaquena MS-
342 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL
PARISH...CENTRAL ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES UNTIL
415 PM CDT...

At 342 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fitler, or 8 miles northwest of Valley Park, moving east at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Onward around 355 PM CDT.

Other locations impacted by this storm include Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3285 9112 3290 9087 3255 9090 3255 9096
      3258 9096 3258 9104 3256 9107 3256 9111
TIME...MOT...LOC 2042Z 263DEG 14KT 3269 9100

17
Special weather statement, Jul 28, 2:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
344 PM CDT SAT JUL 28 2018

MSZ040-047-282115-
Warren MS-Issaquena MS-
344 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN AND SOUTH
CENTRAL ISSAQUENA COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Meteorologists were tracking a strong thunderstorm
near Redwood, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Redwood around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 9097 3257 9081 3240 9079 3240 9097
      3242 9097 3242 9096 3244 9097
TIME...MOT...LOC 2044Z 263DEG 14KT 3249 9091

17
Special weather statement, Jul 28, 2:53 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
353 PM CDT SAT JUL 28 2018

MSZ042-282145-
Yazoo MS-
353 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YAZOO COUNTY UNTIL
445 PM CDT...

At 353 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles northwest of Phoenix, or 14 miles east of Valley Park, moving
east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tinsley around 430 PM CDT.

Other locations impacted by this storm include Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 9050 3258 9039 3258 9041 3259 9044
      3257 9045 3255 9065 3256 9065 3259 9066
      3259 9067 3266 9069 3267 9066 3269 9066
      3271 9070 3275 9071 3277 9069 3279 9072
TIME...MOT...LOC 2053Z 263DEG 14KT 3269 9063

17

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 28, 2:55 PM CST
Where
Warren County, 1.81 mi SE of Eagle Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.500, -90.980

A tree was blown down in Eagle Lake.

Thunderstorm Wind, Warren

When
July 28, 3:00 PM CST
Where
Warren County, 1.01 mi SSE of Stout
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.287, -90.891

A tree was blown down on a car on Dana Road.

Thunderstorm Wind, Rankin

When
July 28, 4:07 PM CST
Where
Rankin County, 1.36 mi ESE of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.210, -90.150

Six power poles were blown down on Highway 49 near Richland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760979, 760980, 760981.